• Previous Article
    The group of symplectic birational maps of the plane and the dynamics of a family of 4D maps
  • JGM Home
  • This Issue
  • Next Article
    Angular momentum coupling, Dirac oscillators, and quantum band rearrangements in the presence of momentum reversal symmetries
doi: 10.3934/jgm.2020011

Symmetry reduction of the 3-body problem in $ \mathbb{R}^4 $

1. 

School of Mathematics and Statistics, University of Sydney, Sydney NSW 2006, Australia

2. 

Zentrum Mathematik, M8, TU München, Boltzmannstraße 3, D-85748 Garching bei München, Germany

Dedicated to James Montaldi

Received  August 2019 Revised  October 2019 Published  March 2020

The 3-body problem in $ \mathbb{R}^4 $ has 24 dimensions and is invariant under translations and rotations. We do the full symplectic symmetry reduction and obtain a reduced Hamiltonian in local symplectic coordinates on a reduced phase space with 8 dimensions. The Hamiltonian depends on two parameters $ \mu_1 > \mu_2 \ge 0 $, related to the conserved angular momentum. The limit $ \mu_2 \to 0 $ corresponds to the 3-dimensional limit. We show that the reduced Hamiltonian has three relative equilibria that are local minima and hence Lyapunov stable when $ \mu_2 $ is sufficiently small. This proves the existence of balls of initial conditions of full dimension that do not contain any orbits that are unbounded.

Citation: Holger R. Dullin, Jürgen Scheurle. Symmetry reduction of the 3-body problem in $ \mathbb{R}^4 $. Journal of Geometric Mechanics, doi: 10.3934/jgm.2020011
References:
[1]

A. Albouy, Integral manifolds of the $N$-body problem, Invent. Math., 114 (1993), 463-488.  doi: 10.1007/BF01232677.  Google Scholar

[2]

A. Albouy and A. Chenciner, Le problème des $n$ corps et les distances mutuelles, Invent. Math., 131 (1998), 151-184.  doi: 10.1007/s002220050200.  Google Scholar

[3]

A. Albouy and H. R. Dullin, Relative equilibra of the 3-body problem in $R^4$, J. Geom. Mech., to appear. doi: 10.3934/jgm.2020012.  Google Scholar

[4]

A. Chenciner, The angular momentum of a relative equilibrium, Discrete Contin. Dyn. Syst., 33 (2013), 1033-1047.  doi: 10.3934/dcds.2013.33.1033.  Google Scholar

[5]

M. Herman, Some open problems in dynamical systems, Proceedings of the International Congress of Mathematicians, Doc. Math., 2 (1998), 797-808.   Google Scholar

[6]

C. G. J. Jacobi, Sur l'élimination des noeuds dans le problème des trois corps, J. Reine Angew. Math., 26 (1843), 115-131.  doi: 10.1515/crll.1843.26.115.  Google Scholar

[7]

T. Kato, Perturbation Theory for Linear Operators, Die Grundlehren der mathematischen Wissenschaften, Band 132 Springer-Verlag New York, Inc., New York, 1966.  Google Scholar

[8]

J. Marsden and A. Weinstein, Reduction of symplectic manifolds with symmetry, Rep. on Math. Phys., 5 (1974), 121-130.  doi: 10.1016/0034-4877(74)90021-4.  Google Scholar

[9]

T. Schmah and C. Stoica, On the n-body problem in $R^4$, arXiv: 1907.08746. Google Scholar

[10]

S. Smale, Topology and mechanics. I, Inv. Math., 10 (1970), 305-331.  doi: 10.1007/BF01418778.  Google Scholar

[11] E. T. Whittaker, A Treatise on the Analytical Dynamics of Particles and Rigid Bodies: With an Introduction to the Problem of Three Bodies, 4th edition, Cambridge University Press, New York, 1959.   Google Scholar

show all references

References:
[1]

A. Albouy, Integral manifolds of the $N$-body problem, Invent. Math., 114 (1993), 463-488.  doi: 10.1007/BF01232677.  Google Scholar

[2]

A. Albouy and A. Chenciner, Le problème des $n$ corps et les distances mutuelles, Invent. Math., 131 (1998), 151-184.  doi: 10.1007/s002220050200.  Google Scholar

[3]

A. Albouy and H. R. Dullin, Relative equilibra of the 3-body problem in $R^4$, J. Geom. Mech., to appear. doi: 10.3934/jgm.2020012.  Google Scholar

[4]

A. Chenciner, The angular momentum of a relative equilibrium, Discrete Contin. Dyn. Syst., 33 (2013), 1033-1047.  doi: 10.3934/dcds.2013.33.1033.  Google Scholar

[5]

M. Herman, Some open problems in dynamical systems, Proceedings of the International Congress of Mathematicians, Doc. Math., 2 (1998), 797-808.   Google Scholar

[6]

C. G. J. Jacobi, Sur l'élimination des noeuds dans le problème des trois corps, J. Reine Angew. Math., 26 (1843), 115-131.  doi: 10.1515/crll.1843.26.115.  Google Scholar

[7]

T. Kato, Perturbation Theory for Linear Operators, Die Grundlehren der mathematischen Wissenschaften, Band 132 Springer-Verlag New York, Inc., New York, 1966.  Google Scholar

[8]

J. Marsden and A. Weinstein, Reduction of symplectic manifolds with symmetry, Rep. on Math. Phys., 5 (1974), 121-130.  doi: 10.1016/0034-4877(74)90021-4.  Google Scholar

[9]

T. Schmah and C. Stoica, On the n-body problem in $R^4$, arXiv: 1907.08746. Google Scholar

[10]

S. Smale, Topology and mechanics. I, Inv. Math., 10 (1970), 305-331.  doi: 10.1007/BF01418778.  Google Scholar

[11] E. T. Whittaker, A Treatise on the Analytical Dynamics of Particles and Rigid Bodies: With an Introduction to the Problem of Three Bodies, 4th edition, Cambridge University Press, New York, 1959.   Google Scholar
Figure 1.  Scaled energy-momentum diagram of the isosceles family of relative equilibria (or balanced configuration) in the 3-body problem in dimension 4 for two different mass ratios. These relative equilibria are minima of the Hamiltonian for sufficiently large negative scaled energy $ h $, which occurs for small $ b $ corresponding to small $ \mu_2 $
Figure 2.  Parameter space $ n = m_1/m > 0 $ and shape parameter $ t \in (0, 1) $ of the isosceles equilibrium. The curves divide the positive quadrant into 6 regions. The horizontal line $ t = 2 - \sqrt{3} $ corresponds to the equilateral triangles. The parabola-shaped curve $ P_1(n, t) = 0 $ indicates a vanishing of the determinant of the $ (q_2, q_3) $-block. The curve $ P_2(n, t) = 0 $ starting at the origin indicates a vanishing of the determinant of the $ (q_2, q_3) $-block and an infinity in the determinant of the $ (p_2, p_3) $-block. In the region adjacent to the $ n $-axis all eigenvalues are positive and the isosceles solution is a minimum of the 3-body problem in $ \mathbb{R}^4 $
[1]

Gianni Arioli. Branches of periodic orbits for the planar restricted 3-body problem. Discrete & Continuous Dynamical Systems - A, 2004, 11 (4) : 745-755. doi: 10.3934/dcds.2004.11.745

[2]

Alain Albouy, Holger R. Dullin. Relative equilibria of the 3-body problem in $ \mathbb{R}^4 $. Journal of Geometric Mechanics, 2020  doi: 10.3934/jgm.2020012

[3]

Giovanni F. Gronchi, Chiara Tardioli. The evolution of the orbit distance in the double averaged restricted 3-body problem with crossing singularities. Discrete & Continuous Dynamical Systems - B, 2013, 18 (5) : 1323-1344. doi: 10.3934/dcdsb.2013.18.1323

[4]

Alain Chenciner, Jacques Féjoz. The flow of the equal-mass spatial 3-body problem in the neighborhood of the equilateral relative equilibrium. Discrete & Continuous Dynamical Systems - B, 2008, 10 (2&3, September) : 421-438. doi: 10.3934/dcdsb.2008.10.421

[5]

L. Búa, T. Mestdag, M. Salgado. Symmetry reduction, integrability and reconstruction in $k$-symplectic field theory. Journal of Geometric Mechanics, 2015, 7 (4) : 395-429. doi: 10.3934/jgm.2015.7.395

[6]

Qunyao Yin, Shiqing Zhang. New periodic solutions for the circular restricted 3-body and 4-body problems. Communications on Pure & Applied Analysis, 2010, 9 (1) : 249-260. doi: 10.3934/cpaa.2010.9.249

[7]

Florin Diacu, Shuqiang Zhu. Almost all 3-body relative equilibria on $ \mathbb S^2 $ and $ \mathbb H^2 $ are inclined. Discrete & Continuous Dynamical Systems - S, 2020, 13 (4) : 1131-1143. doi: 10.3934/dcdss.2020067

[8]

Joshua Cape, Hans-Christian Herbig, Christopher Seaton. Symplectic reduction at zero angular momentum. Journal of Geometric Mechanics, 2016, 8 (1) : 13-34. doi: 10.3934/jgm.2016.8.13

[9]

Elbaz I. Abouelmagd, Juan Luis García Guirao, Jaume Llibre. Periodic orbits for the perturbed planar circular restricted 3–body problem. Discrete & Continuous Dynamical Systems - B, 2019, 24 (3) : 1007-1020. doi: 10.3934/dcdsb.2019003

[10]

Martha Alvarez-Ramírez, Joaquín Delgado. Blow up of the isosceles 3--body problem with an infinitesimal mass. Discrete & Continuous Dynamical Systems - A, 2003, 9 (5) : 1149-1173. doi: 10.3934/dcds.2003.9.1149

[11]

Samuel R. Kaplan, Ernesto A. Lacomba, Jaume Llibre. Symbolic dynamics of the elliptic rectilinear restricted 3--body problem. Discrete & Continuous Dynamical Systems - S, 2008, 1 (4) : 541-555. doi: 10.3934/dcdss.2008.1.541

[12]

Sergey V. Bolotin, Piero Negrini. Variational approach to second species periodic solutions of Poincaré of the 3 body problem. Discrete & Continuous Dynamical Systems - A, 2013, 33 (3) : 1009-1032. doi: 10.3934/dcds.2013.33.1009

[13]

Abimael Bengochea, Manuel Falconi, Ernesto Pérez-Chavela. Horseshoe periodic orbits with one symmetry in the general planar three-body problem. Discrete & Continuous Dynamical Systems - A, 2013, 33 (3) : 987-1008. doi: 10.3934/dcds.2013.33.987

[14]

E. García-Toraño Andrés, Bavo Langerock, Frans Cantrijn. Aspects of reduction and transformation of Lagrangian systems with symmetry. Journal of Geometric Mechanics, 2014, 6 (1) : 1-23. doi: 10.3934/jgm.2014.6.1

[15]

Heinz Schättler, Urszula Ledzewicz. Lyapunov-Schmidt reduction for optimal control problems. Discrete & Continuous Dynamical Systems - B, 2012, 17 (6) : 2201-2223. doi: 10.3934/dcdsb.2012.17.2201

[16]

C. D. Ahlbrandt, A. C. Peterson. A general reduction of order theorem for discrete linear symplectic systems. Conference Publications, 1998, 1998 (Special) : 7-18. doi: 10.3934/proc.1998.1998.7

[17]

Regina Martínez, Carles Simó. On the stability of the Lagrangian homographic solutions in a curved three-body problem on $\mathbb{S}^2$. Discrete & Continuous Dynamical Systems - A, 2013, 33 (3) : 1157-1175. doi: 10.3934/dcds.2013.33.1157

[18]

Xiaojun Chang, Tiancheng Ouyang, Duokui Yan. Linear stability of the criss-cross orbit in the equal-mass three-body problem. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 5971-5991. doi: 10.3934/dcds.2016062

[19]

Hadia H. Selim, Juan L. G. Guirao, Elbaz I. Abouelmagd. Libration points in the restricted three-body problem: Euler angles, existence and stability. Discrete & Continuous Dynamical Systems - S, 2019, 12 (4&5) : 703-710. doi: 10.3934/dcdss.2019044

[20]

Qinglong Zhou, Yongchao Zhang. Analytic results for the linear stability of the equilibrium point in Robe's restricted elliptic three-body problem. Discrete & Continuous Dynamical Systems - A, 2017, 37 (3) : 1763-1787. doi: 10.3934/dcds.2017074

2019 Impact Factor: 0.649

Article outline

Figures and Tables

[Back to Top]